For more Q & A, see my
Test your knowledge of ER terms by solving my ER crossword puzzle that was featured in the Prudential Securities Healthcare Group 2002 calendar. Or take the ER-MCAT to see if you have what it takes to be an ER physician.
Amy reviews ER computer games
Do you care if wild animals needlessly suffer and die during wintertime? If so, see www.shelteranimals.org.
I have more information about Accutane on www.sexualtips.net
Accutane® (isotretinoin) can permanently affect your sex life, reducing libido and sexual sensation. In some cases it may also induce sexual dysesthesias in which sexual sensations feel like "pins and needles" instead of being normally pleasant. If you or someone you know has been affected by any of these problems, please continue reading.
While there are many drugs that interfere with one or more aspects of sexuality while the user is taking them, with one exception all of these problems resolve once the drug is discontinued. The only drug that can permanently affect libido and sexual pleasure in some people is Accutane® (isotretinoin), used in the treatment of severe recalcitrant nodular acne. Roche Laboratories, the manufacturer of Accutane, claims to be unaware of any such adverse effects. However, I have firsthand knowledge that their ignorance of this matter is, well, fishy. I called Roche in January of 1991 to discuss this problem which had been reported by a patient. Perhaps not surprisingly they claimed to have never heard of any link between Accutane and long-term sexual dysfunction. When I called again in March of 1999 I was told the same thing, which caused me to question their credibility. They’d never heard of it? Bull. I’ve heard of several cases, and I’m not exactly the clearinghouse for the adverse effects of Accutane. Roche states that the "exact mechanism of action of Accutane is unknown." Well, if they don’t even know how it suppresses acne, perhaps they are equally unaware of how it affects the body in other ways.
The case that I presented to Roche in 1991 was one that should have caused them to seriously consider that Accutane’s sexual effects were a cause for concern. In this case, the patient took several courses of Accutane over a period of years. With each course of treatment the patient experienced reduced libido and altered sexual sensation. Instead of being pleasant, his sexual sensation was markedly unpleasant and felt similar to the sensation that people perceive when they strike their "funny bone" (ulnar nerve at the elbow). These symptoms would decrease somewhat when the patient stopped taking Accutane, but they never totally resolved. The patient concluded that the problems would abate entirely once he had been off Accutane for a longer time. The patient took additional courses of Accutane over the following years to control his acne, each time experiencing an exacerbation of the symptoms while on the Accutane and a reduction in the symptoms after discontinuing Accutane. After the final course of Accutane, the patient was alarmed that the symptoms persisted for more than a decade.
Whenever a scientist is presented with a case in which reintroduction of a drug induces problems that had abated once the drug was discontinued, and this concordance between symptoms and drug use continues over a number of cycles, it is virtually impossible to conclude that there is no connection between the drug and the problem. Therefore, Roche should not have dismissed or ignored the case I reported to them. Frankly, when Roche claimed in March of 1999 that they'd never heard of such a case, they were lying: I know they HAD heard about such a case before, because I told them of such a case in 1991. One might excuse this error as simple human forgetfulness, but this is a multi-billion-dollar corporation entrusted with our health and well-being. I find it difficult to believe that they cannot afford (or have the common sense to use) a simple computer database program that would keep track of all such adverse drug reactions, thereby obviating the need for their employees to remember such facts on their own. Since they have an obvious incentive for ignoring adverse reports, I don't think I'm being overly cynical by suggesting that their failure to properly use a database is behavior more befitting an ostrich ("Problem? What problem? I don't see any problem.") rather than a circumspect pharmaceutical manufacturer.
While I have heard of hundreds of cases linking Accutane to long-term sexual dysfunction (and other problems), I am certain there are many cases that have not yet come to my attention. Besides me, there are millions of other doctors in the world who may have fielded similar reports from their patients. Furthermore, I think that many people just suffer in silence if they have a sexual problem since it can be very difficult to discuss your sex life with someone even if he is a physician. The patient discussed above waited eight years before he mustered the courage to discuss his problem, and he’s probably not the only one who is reluctant to discuss sexual dysfunction.
I’d like to hear from you if you have experienced any sexual problems related to the use of Accutane. (Contact me via this page: www.MySpamSponge.com/send.php?handle=erdoc) I will present a comprehensive report to Roche, and I will keep you updated on the search to find a solution to this problem. In The Science of Sex, I discuss several treatment options for Accutane-induced sexual dysfunction, and in Fascinating Health Secrets I present some effective acne treatments that you will likely never learn from your dermatologist. As a longtime acne sufferer, I was dissatisfied with the mainstream acne therapies, so I developed new ways to treat acne and camouflage pimples (one of these techniques produces a result that is simply miraculous).
Should you worry about Retin-A®, too?
Retin-A is tretinoin (a.k.a., all-trans-retinoic acid), and Accutane is isotretinoin (a.k.a., 13-cis-retinoic acid). Percutaneous (through the skin) absorption of tretinoin is about 1%, and 13-cis-retinoic acid is one of the metabolites of tretinoin — that is, tretinoin breaks down into 13-cis-retinoic acid. According to its manufacturer, blood plasma levels of 13-cis-retinoic acid generally range between 1 to 3 ng/ml in patients treated with Retin-A. This is substantially lower than the plasma concentrations of 13-cis-retinoic acid seen in patients receiving Accutane. Patients receiving 80 mg of Accutane per day typically have a blood isotretinoin concentration of about 160 ng/ml. In my experience, patients treated with such high doses of Accutane can develop sexual side effects, but so can patients treated with much lower doses (e.g., 10 mg per day). I don't know if sexual side effects can develop from even lower levels of isotretinoin, but it may be prudent to avoid any source of 13-cis-retinoic acid since so many other treatment options are available for acne.
● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ●
You will have sex about 10,000 times during your life.
Doesn't it make sense to read a book that can maximize your enjoyment, and the enjoyment you give to your partner?
Cast away your preconceptions of sex books as being a rehash of things you already know and hence a waste of time. By reading this book, you will learn many things that Dr. Ruth and other sexologists have never considered.
The Science of Sex
by Kevin Pezzi, MD
Available in printed and Adobe Acrobat e-book versions (will display on any computer)
● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ●
● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ● ●